Wisconsin, 2015

Winter Storm in Wisconsin, December 23, 2015

December 23, 2015 · NWS MPX · 2 events in 2 counties and zones

A strong winter storm, but with mild temperatures, moved across the Upper Midwest during the day of Wednesday, December 23rd. Bands of mainly light snow developed early Wednesday morning, intensified during the afternoon, before tapering off Wednesday evening.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A strong winter storm, but with mild temperatures, moved across the Upper Midwest during the day of Wednesday, December 23rd. Bands of mainly light snow developed early Wednesday morning, intensified during the afternoon, before tapering off Wednesday evening. Some light rain and drizzle also occurred as warmer air wrapped into this system during the day. This warmer air limited snowfall amounts in west central Wisconsin where most areas only received between 2 and 4 inches of snow. However, there was a small area in northern Polk, and northern Barron counties that received locally six inches of snow in a 12 hour period. The heaviest snow fell in far northern Wisconsin where locally 6 to 10 inches fell.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Dec 23, 5:57 AM CST, 3 hours 3 minutes earlier.

Area forecast discussion, Dec 23, 5:57 AM CST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
557 AM CST WED DEC 23 2015

.UPDATED FOR 12Z AVIATION DISCUSSION...
ISSUED AT 550 AM CST WED DEC 23 2015

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 412 AM CST WED DEC 23 2015

AS THE PREVIOUS DISCUSSION INDICATED...THERE IS NO MIDDLE GROUND
WITH THIS SYSTEM ACROSS EASTERN MN AND WESTERN WI. A COMPLEX UPPER
LEVEL WAVE WILL MOVE ACROSS THE REGION AND BRING PRECIPITATION
ACROSS THE EASTERN HALF OF THE FORECAST AREA. THERE SHOULD BE A
NARROW AREA OF MODERATE TO HEAVY SNOWFALL IN THE AFTERNOON...WHICH
SHOULD LEAD TO A NARROW STRIP OF 1 TO 4 INCHES OF ACCUMULATION IN
EASTERN MN AND WESTERN WI. THE THERMAL PROFILE IS RIGHT ON THE
RAIN/SNOW THRESHOLD...AND MODEL QPF IS ALSO VARIABLE...SO ONLY
ISSUED A WINTER WEATHER ADVISORY ONLY A FEW COUNTIES IN WESTERN WI
WHERE 2-4 INCHES SEEM REASONABLE. AREAS SOUTH OF THIS ADVISORY COULD
ALSO SEE A QUICK BURST OF SNOW THIS EVENING... AND SOME GUIDANCE HAS
A FEW INCHES OF ACCUMULATION...SO MAY NEED TO UPDATE THE HEADLINES
IF THIS TREND CONTINUES.

THE DRIVING FORCE BEHIND TODAYS WEATHER ARE TWO PV ANOMALIES THAT
ARE EVIDENT ON WATER VAPOR IMAGERY. AS OF 3AM...ONE WAS LOCATED OVER
THE TEXAS PANHANDLE...WHILE THE OTHER WAS SLIGHTLY UPSTREAM IN
COLORADO. OVER THE NEXT 24 HOURS THESE TWO ENHANCED AREAS OF
VORTICITY WILL CONGEAL AS THE UPPER LEVEL TROUGH TAKES ON A NEGATIVE
TILT WHILE SHIFTING TOWARD THE GREAT LAKES REGION. A SOUTHWEST TO
NORTHEAST THERMAL GRADIENT WILL LINE UP PERFECTLY WITH THE AXIS OF
DILATATION IN THE H850-700MB LAYER...WHICH WILL LEAD TO AN ENHANCED
AREA OF FRONTOGENETIC FORCING....UPWARD MOTION...AND BANDED AREA OF
HEAVY PRECIP. THE HIRES MODELS PRODUCE 0.75 TO 1.00 INCHES OF QPF
UNDER THIS BAND...WHICH IS HIGHER THAN THE OFFICIAL FORECAST...BUT
LENDS SOME INSIGHT ON THE POTENTIAL WITH THIS EVENT.

THE FORCING IS IN PLACE...AND THE QPF THAT RESULTS FROM IT IS
BELIEVABLE...BUT THE QUESTION OF SNOWFALL AMOUNTS HINGES ON THE
THERMAL PROFILE WHICH JUST SO HAPPENS TO HOOVER AROUND THE RAIN/SNOW
THRESHOLD. THE BOUNDARY LAYER IS VERY MOIST...AS EVIDENT BY THE MID
30 DEWPOINTS. IT WILL BE DIFFICULT TO COOL THIS BOUNDARY LAYER SINCE
IT HAS ALREADY REACHED ITS WET BULB TEMPERATURE. SINCE WE CANT
EVAPORATE WATER INTO IT...THE ONLY WAY TOO COOL IT IS THROUGH
MELTING OF ICE PARTICLES. THE FALLING PRECIP SHOULD BE ABLE TO
ACCOMPLISH THIS BY EARLY AFTERNOON. THE BEST POTENTIAL FOR
ACCUMULATION SNOW IS ALONG AND EAST OF I-35. SNOW RATIOS SHOULD BE
LESS THAN 10:1. THE 90 PERCENT SNOWFALL PROBABILITIES RANGE FROM 4-6
INCHES IN THE ADVISORY AREA AND EAST METRO. IT WILL BE INTERESTING
TO SEE HOW THIS PLAYS OUT...BUT THE SYNOPTIC SETUP CERTAINLY HAS THE
POTENTIAL TO OVER-ACHIEVE IF THE TRANSITION TO SNOW OCCURS SOONER
THAN LATER.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 412 AM CST WED DEC 23 2015

THERE ARE A FEW ITEMS OF CONCERN IN THE LATER PERIODS... THOSE
BEING CHANCES FOR ACCUMULATING SNOW ACROSS MUCH OF THE AREA FRIDAY
NIGHT AND SATURDAY... THEN PERHAPS ACROSS THE SOUTHERN PORTION OF
THE AREA MONDAY NIGHT AND TUESDAY. IN THE BIG PICTURE WE STILL
LOOK TO MAINTAIN AN OCCASIONALLY SPLIT UPPER FLOW WITH THE HEART
OF THE COLD AIR STAYING WELL TO OUR NORTH WHILE PERIODIC CUTOFF
LOWS IN THE SOUTHERN STREAM TRY TO LIFT NORTHEAST AND IMPACT THE
REGION. THE GUIDANCE IS IN FAIRLY GOOD AGREEMENT ON THE LARGE
SCALE FEATURES THROUGH THE WEEKEND... BUT MORE NOTICEABLE
DIFFERENCES SHOW UP FOR THE FIRST HALF OF NEXT WEEK. AT THIS
POINT... SEE NO REASON TO DEPART FROM A CONSENSUS APPROACH GIVEN
THE SPREAD IN MODEL GUIDANCE AND COMPLEXITY OF THE LARGE SCALE
FLOW WHICH WILL UNDOUBTEDLY LEAD TO POSITION AND TIMING ISSUES.

WE/LL SEE A WEAK RIDGE OF HIGH PRESSURE BUILD IN AND BRING DRY
WEATHER FOR THURSDAY AND FRIDAY. HOWEVER... FAIRLY STRONG WARM
ADVECTION WILL WORK INTO THE AREA FRIDAY NIGHT AS A SURFACE LOW
MOVES OUT OF THE SOUTHERN PLAINS AND AN INVERTED TROUGH EXTENDS
NORTHWARD TOWARD SOUTHWEST MINNESOTA. THE MAIN SURFACE LOW LOOKS
TO MOVE BY WELL TO OUR SOUTH THROUGH THE MID-MISSISSIPPI VALLEY...
WITH COPIOUS RAINFALL AMOUNTS EXPECTED THERE. HOWEVER... DECENT
MOISTURE IS PROGGED OVER OUR REGION... WITH AN EXTENDED PERIOD OF
WARM ADVECTION AND FRONTOGENESIS FROM LATE FRIDAY NIGHT THROUGH
THE DAY ON SATURDAY. MODEL QPF VALUES AT THIS POINT ARE GENERALLY
FROM AROUND 0.3-0.5 INCHES... WITH MOST OF THAT LOOKING TO BE SNOW
BASED ON FORECAST SOUNDINGS AND THICKNESSES. THE SOUTH/SOUTHEAST
PORTION OF THE AREA COULD SEE SOME MIX OCCUR WITH A DECENT
ELEVATED WARM NOSE PROGGED FOR A PERIOD ON SATURDAY. IT/S A BIT
TOO EARLY TO HAVE TOO MUCH CONFIDENCE IN EXACT AMOUNTS... BUT IT
SEEMS LIKE MOST OF THE AREA HAS A DECENT SHOT AT SEEING 2 INCHES
OR MORE. HIGH PRESSURE WILL BUILD ACROSS THE AREA BEHIND THE
SATURDAY SYSTEM... WITH SEASONABLY COOL AND DRY CONDITIONS
EXPECTED THROUGH SUNDAY NIGHT. ANOTHER SYSTEM LOOKS TO POTENTIALLY
IMPACT THE AREA MONDAY INTO TUESDAY AS A CUTOFF SOUTHERN STREAM
WAVE LIFTS NORTHEAST INTO THE UPPER MIDWEST. THE GFS AND ECMWF ARE
QUITE DIFFERENT AT THAT POINT... WITH THE GFS SUGGESTING A FARTHER
SOUTH AND MORE PROGRESSIVE SOLUTION THAT WOULD HAVE MINIMAL IMPACT
ON OUR AREA. HOWEVER... THE ECMWF WOULD SUGGEST THE POTENTIAL FOR
A DECENT SNOW EVENT ACROSS THE SOUTHERN HALF OR SO OF THE AREA.
AT THIS POINT IT/S CERTAINLY TOO SOON TO INCLUDE ANYTHING MORE
THAN CHANCE POPS... BUT IT WILL CERTAINLY BEAR WATCHING.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING)
ISSUED AT 550 AM CST WED DEC 23 2015

EXPECTING MORE SNOW THAN ORIGINALLY ANTICIPATED ALONG AND EAST OF
I-35...WHICH WILL AFFECT KMSP...KRNH...AND KEAU. THE CHANGE OVER
SHOULD OCCUR LATE MORNING AT KMSP/KRNH...BUT EXPECTING RAIN TO
HOLD ON UNTIL CLOSER TO 00Z A KEAU. AS THIS SYSTEM EXITS THE
REGION EXPECT LOW CLOUDS TO LINGER...AND NORTHWEST WINDS TO
INCREASE WITH GUSTS NEAR 25 TO 30KTS.

KMSP...
A BAND OF HEAVY DRIZZLE WILL SET UP OVER KMSP FOR THE FIRST FEW
HOURS THIS MORNING. THE BIG QUESTION IS WHEN THE CHANGEOVER TO
SNOW WILL OCCUR. MODEL GUIDANCE SEEMS TO BE TRENDING COOLER...WITH
A QUICKER SWITCH OVER...SO HAVE MOVED UP THE TIME TO 16Z.
ALSO...IT LOOKS LIKE THE SNOW WILL BE HEAVY THIS AFTERNOON...SO
HAVE 1/2 MILE VSBY TEMPO GROUP. DEPENDING ON THE BOUNDARY LAYER
AND SURFACE TEMPS...COULD SEE ACCUMULATION GREATER THAN 3/4IN PER
HOUR...SO MAY NEED AN AWW LATER TODAY IF THAT MATERIALIZES.

/OUTLOOK FOR KMSP/
THU...VFR WITH MVFR CIGS POSSIBLE. WIND W 5-10 KTS.
FRI...VFR WITH IFR/SN POSSIBLE LATE. WIND SW 5 KTS...BECOMING SE.
SAT...MVFR WITH IFR/SN POSSIBLE. WINDS NE 5-10 KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...WINTER WEATHER ADVISORY FROM 9 AM THIS MORNING TO MIDNIGHT CST
     TONIGHT FOR WIZ014-015-023.

MN...NONE.
&&

SHORT TERM...JRB
LONG TERM...
AVIATION...JRB
Hazardous weather outlook, Dec 23, 4:30 AM CST, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
430 AM CST WED DEC 23 2015

MNZ043>045-049>053-057>063-065>070-073>078-082>085-091>093-WIZ016-
024>028-241200-
MORRISON-MILLE LACS-KANABEC-STEARNS-BENTON-SHERBURNE-ISANTI-
CHISAGO-KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-REDWOOD-BROWN-NICOLLET-
LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-WASECA-STEELE-MARTIN-
FARIBAULT-FREEBORN-RUSK-PIERCE-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE-
430 AM CST WED DEC 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...NORTHWEST WISCONSIN
AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

MIXED PRECIPITATION IS EXPECTED TO DEVELOP THIS MORNING... THEN
TRANSITION TO SNOW THIS AFTERNOON INTO THIS EVENING. MINOR SLUSHY
ACCUMULATIONS ARE EXPECTED IN MOST LOCATIONS... ALTHOUGH A FEW
SPOTS COULD PICK UP AS MUCH AS TWO INCHES... MAINLY EAST OF
INTERSTATE 35.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ACCUMULATING SNOW IS POSSIBLE FRIDAY NIGHT INTO SATURDAY... BUT
THERE REMAINS UNCERTAINTY ON THE STORM TRACK AND POTENTIAL
SNOWFALL AMOUNTS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED... BUT SNOWFALL
REPORTS WOULD BE APPRECIATED.

WIZ014-015-023-241200-
POLK-BARRON-ST. CROIX-
430 AM CST WED DEC 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

MIXED PRECIPITATION IS EXPECTED TO DEVELOP THIS MORNING... THEN
TRANSITION TO SNOW THIS AFTERNOON INTO THIS EVENING. SNOWFALL
ACCUMULATIONS OF 1 TO 4 INCHES ARE EXPECTED... ALTHOUGH GREATER
AMOUNTS COULD OCCUR IF PRECIPITATION CHANGES TO SNOW SOONER THAN
EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ACCUMULATING SNOW IS POSSIBLE FRIDAY NIGHT INTO SATURDAY... BUT
THERE REMAINS UNCERTAINTY ON THE STORM TRACK AND POTENTIAL
SNOWFALL AMOUNTS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED... BUT SNOWFALL
REPORTS WOULD BE APPRECIATED.

MNZ041-042-047-048-054>056-064-241200-
DOUGLAS-TODD-STEVENS-POPE-LAC QUI PARLE-SWIFT-CHIPPEWA-
YELLOW MEDICINE-
430 AM CST WED DEC 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA AND WEST CENTRAL MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ACCUMULATING SNOW IS POSSIBLE FRIDAY NIGHT INTO SATURDAY... BUT
THERE REMAINS UNCERTAINTY ON THE STORM TRACK AND POTENTIAL
SNOWFALL AMOUNTS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED... BUT SNOWFALL
REPORTS WOULD BE APPRECIATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Barron

When
December 23, 9:00 AM CST to 9:00 PM CST
Where
Barron forecast zone
Reported by
Public
Coordinates
45.424, -91.848 (the zone’s center; the record gives no point)

A few areas in far northern Barron County, near Cumberland and Barronett received locally 6 inches of snow. Some light rain and light drizzle also developed during the afternoon and compacted the snow.

Winter Storm, Polk

When
December 23, 9:00 AM CST to 9:00 PM CST
Where
Polk forecast zone
Reported by
Public
Coordinates
45.461, -92.441 (the zone’s center; the record gives no point)

A few areas in far northern Polk County, around Clam Lake received locally 6 inches of snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2015Every state in 2015This day in weather historyWarnings in Wisconsin, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 605982, 605983.